Rosiglitazone Linked to Diabetic Macular Edema

FDA, GlaxoSmithKline issue "Dear Doctor" warning letter

FRIDAY, Jan. 6 (HealthDay News) -- Post-marketing reports of new and worsening diabetic macular edema associated with rosiglitazone-containing products (Avandia, Avandamet and soon, Avandaryl) have prompted GlaxoSmithKline to issue a "Dear Health Care Provider" letter in conjunction with the U.S. Food and Drug Administration.

In most cases of macular edema, patients also reported peripheral edema. Macular edema resolved upon discontinuation of the drug in some cases, and in one case, with a dose reduction. "Macular edema typically occurs in association with diabetic retinopathy, although it is more likely to occur as retinopathy progresses," GSK officials note.

"GSK is sending this letter in order to highlight this important new safety information," officials write. The company will also add the warning in the product insert for health care providers and patients.

More Information - FDA
More Information - GSK

Physician's Briefing